Alert archive / Kentucky / Flash Flood Warnings in 2020

Flash Flood Warning 97, NWS Paducah, KY

August 12, 2020Marshall County, Kentucky

NWS Paducah, KY issued this flash flood warning at Aug 12, 2020, 12:48 PM CDT for Marshall County, Kentucky. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2020, 12:48 PM CDT (17:48 UTC)
Expired
Aug 12, 2020, 4:26 PM CDT
In force
4 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Marshall County, KY

The radar

The Paducah radar (KPAH), 49 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 1:25 PM CDTFLASH FLOOD3 E Benton, KYHWY 408 EAST OF BENTON NEAR TUBBS ROAD IS CURRENTLY CLOSED DUE TO WATER OVER THE ROADWAY.
Aug 12, 1:45 PM CDTHEAVY RAIN 2.85Benton, KYTOTAL RAINFALL SO FAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1137 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

794 
WGUS53 KPAH 121748
FFWPAH
KYC157-122345-
/O.NEW.KPAH.FF.W.0097.200812T1748Z-200812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
1248 PM CDT Wed Aug 12 2020

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Marshall County in western Kentucky...

* Until 645 PM CDT.

* At 1247 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 1.5 inches of rain has 
  already fallen in the past hour near Benton. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Benton, Hardin, Aurora and Brewers. 

Additional rainfall amounts in excess of 1 inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3692 8848 3696 8821 3686 8815 3676 8811
      3675 8812 3675 8848

FLASH FLOOD...RADAR INDICATED

$$

SP
2 follow-up statements
034 
WGUS73 KPAH 121838
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
138 PM CDT Wed Aug 12 2020

KYC157-122345-
/O.CON.KPAH.FF.W.0097.000000T0000Z-200812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall KY-
138 PM CDT Wed Aug 12 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
MARSHALL COUNTY...

At 136 PM CDT, law enforcement reported thunderstorms producing 
heavy rain across portions of the county. Highway 408 east of Benton 
has been temporarily closed due to water over the roadway. Radar 
estimates indicate over 2 inches of rain have fallen.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Benton, Hardin, Aurora and Brewers. 

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3692 8848 3696 8821 3686 8815 3676 8811
      3675 8812 3675 8848

FLASH FLOOD...OBSERVED

$$

SP
105 
WGUS73 KPAH 122126
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
426 PM CDT Wed Aug 12 2020

KYC157-122135-
/O.CAN.KPAH.FF.W.0097.000000T0000Z-200812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marshall KY-
426 PM CDT Wed Aug 12 2020

...THE FLASH FLOOD WARNING FOR MARSHALL COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3692 8848 3696 8821 3686 8815 3676 8811
      3675 8812 3675 8848

$$

DWS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 12:37 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 12, 12:37 PM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1237 PM CDT Wed Aug 12 2020

.UPDATE...
Issued at 1232 PM CDT Wed Aug 12 2020

For aviation section only.

UPDATE Issued at 645 AM CDT Wed Aug 12 2020

Aviation section updated for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Friday night)
Issued at 310 AM CDT Wed Aug 12 2020

The predominant feature influencing the short term forecast for
the Quad State will be a mid-level shortwave trough with a closed
low currently positioned in northwestern Arkansas. This system
will very slowly make its way eastward. Showers spreading into the
area early this morning will become more numerous during the day.
With PWs around 2 inches and a slow moving system, localized
heavy rainfall will be the primary issue. Thunderstorm activity is
expected to peak in the afternoon hours each day. Highest rain
chances near the Mississippi River this morning will spread
eastward during the day today. For Thursday and Friday, highest
rain/storm chances shift towards the KY Pennyrile region.

Cloudy skies and widespread showers will keep highs today in the
low to mid 80s. Highs will trend upwards for locations with
decreasing showers and cloud cover towards the end of the week,
particularly Southeast Missouri, while staying in the mid-80s for
the KY Pennyrile and Evansville Tri-State. Dew points will slowly
decrease as moisture shifts towards the east with the closed low,
with low temperatures behaving similarly.

.LONG TERM...(Saturday through Tuesday)
Issued at 310 AM CDT Wed Aug 12 2020

As we head into the weekend, we will be dealing with the remnants of
an upper level system that will be really slow to exit the region
during the week. An upper level closed low will continue to move
across the area today and be in the vicinity of our CWA for the rest
of the week. By the weekend, the latest data suggests that this
upper system should be on the way out. However, there are signals
that it may linger a bit early on Saturday, to where eastern parts
of the area may still feel its effects. Even so, the bulk of any
precipitation associated with the exiting upper trough should be
confined to locations east of our CWA but will need to linger at
least chance PoPs in our east.

Even as this system continues to press eastward later on Saturday
and into Saturday night, our attention then turns to the active
northwest flow pattern aloft that will be setting up across the
area. Of course timing any subtle feature that may dive southeast
toward the area in this type of pattern is tricky. There will be a
very weak front moving into the area on Saturday as well. Therefore,
will need to maintain at least small rain chances due to these
signals for Saturday across the area.

By Sunday, we are still dealing with northwest flow aloft across the
area, but at the surface, high pressure will be building in. The
latest GFS seems to be an outlier with its depiction of a small
shortwave arriving Sunday into Sunday night. The signal from the GFS
ensemble means, ECWMF or Canadian are not as impressive. Will lower
NBM PoPs to reflect this thinking, while still keeping in line with
neighboring offices.

Temperatures over this coming weekend look to stay generally in the
85 to 90 degree range. Monday and Tuesday are looking fairly dry as
high pressure and drier air filter into the region. Will have to
watch any potential disturbances moving southeast in the northwest
flow aloft, but with limited moisture, any coverage of convection
should be low.

While temperatures will drop several degrees on Monday, it is
Tuesday when we will likely see highs well below normal and only in
the upper 70s to low 80s across the region with lower humidity. Some
cool nights are forecast, as lows dip down into the upper 50s to low
60s by Monday and Tuesday night. This below normal temperature trend
will continue into Wednesday and Thursday as well.

&&

.AVIATION...
Issued at 1232 PM CDT Wed Aug 12 2020

Expect scattered thunderstorms to be possible all afternoon, esp
KPAH/KCGI areas. Should see diminishing activity once the heat of
the day is last. Otherwise, VFR conditions should be the rule with
light winds outside of convective areas. Will need to watch out
for some patchy dense late night fog though, esp in areas that
received rainfall today.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 9 PM CDT this evening for ILZ075>077-
     080>094.

MO...Flash Flood Watch until 9 PM CDT this evening for MOZ076-086-087-
     100-107>112-114.

IN...Flash Flood Watch until 9 PM CDT this evening for INZ085-086.

KY...Flash Flood Watch until 9 PM CDT this evening for KYZ001>022.

&&

UPDATE...GM
SHORT TERM...ATL
LONG TERM...CW
AVIATION...GM
Hazardous weather outlook, Aug 12, 3:15 AM CDT, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
315 AM CDT Wed Aug 12 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-130815-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
315 AM CDT Wed Aug 12 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today through tonight, with
the highest chances in the afternoon. Heavy rain and lightning
will be the primary hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Wednesday through Sunday. Best
chances are in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 11:33 AM CDTFlash Flood WatchPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more7 hr
Aug 12, 1:29 PM CDTFlash Flood WarningPAHCalloway3 hr
Aug 12, 3:20 PM CDTAreal Flood AdvisoryPAHDaviess2 hr
Aug 12, 4:10 PM CDTAreal Flood AdvisoryPAHHenderson, McLean93 min
Aug 12, 5:24 PM CDTAreal Flood AdvisoryPAHUnion85 min

Nearby

Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.